MAUDE Adverse Event Report: COOK INC MICROPUNCTURE TRANSITIONLESS STIFFENED CANNULA ACCESS SET; DYB INTRODUCER, CATHETER

COOK INC MICROPUNCTURE TRANSITIONLESS STIFFENED CANNULA ACCESS SET; DYB INTRODUCER, CATHETER
Model Number G48003
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/02/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E3: "team lead".H3: device evaluated by mfg: device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during an unspecified procedure, four micropuncture transitionless stiffened cannula access set's outer cannulas/catheters separated inside the patient.An open cut-down procedure was performed to retrieve the separated fragments.Per the reporter, nothing remained in the patient.Additional information has been requested.
 
Event or Problem Description
Additional information was received 20may2025.The procedure was an angiogram of the leg with angioplasty and stent placement, via intravenous sedation.Per the physician, the case was ¿so incredibly challenging for multiple reasons.¿ local anesthetic was used within the skin and subcutaneous tissues over the left common femoral artery (lcfa).Ultrasound-guided percutaneous access was obtained in the lcfa, and blood return was noted upon insertion of the access needle, prior to wire advancement.Per the physician, the scar tissue in the left groin was so dense from multiple prior surgeries, including a femoral endarterectomy and a left-to-right femoral-femoral bypass, that a micro-sheath would not advance.The physician then used the stiff micropuncture sheath, which went through the scar tissue over the wire after multiple attempts; however, it became stuck in the scar tissue and could not be removed.After multiple attempts to remove the wire and sheath (outer cannula), they broke off together and became embedded in the scar tissue.Per the reporter, approximately one centimeter of the wire remained in the lumen of the artery.The physician then attempted to access the very distal lcfa for sheath placement and retrieval of the retained wire and sheath fragment.Ultrasound-guided access was obtained with a large-bore needle, and an unspecified amplatz wire and an unknown 4-french working sheath were advanced through the dense scar with difficulty.Multiple attempts were made to grasp the tip of the separated wire and sheath with a snare; however, the fragments were too deeply embedded in the scar tissue and could not be pulled out.General anesthesia was then administered.The 4-french working sheath was removed and manual hemostasis was achieved.A cut-down of the left groin was performed, via a vertical incision, in an attempt to remove the separated wire and sheath/outer cannula as well as provide direct access to the artery for the procedure; however, the physician reportedly encountered ¿the most dense rock-hard scar tissue i¿ve (the user) ever encountered.¿ while working down toward the artery, the user found the retained wire and sheath fragments; however, they were so embedded that they could not be pulled out.The user decided to leave the fragments in place to avoid more danger/harm.While ¿working through¿ the scar to get direct open arterial access for the angiogram, bleeding was noted from the distal left common femoral artery; however, the scar tissue was so dense that the physician could not get exposure to the artery for repair.The physician held pressure, and because the case was so challenging, another physician was called to assist with exposure, suctioning, and repair of the artery.Per the physician, once the artery was free from the scar tissue, it ¿basically fell apart¿.A hole was noted in the medial wall of the lcfa where the scar had pulled the artery apart.Per the physician, the artery was so ¿rock hard¿ from scar tissue that it would not hold sutures; therefore, it (the common femoral artery) needed to be replaced.While continuing to hold pressure, the user dissected through the scar tissue, which bent multiple scalpels.Eventually, the user obtained proximal control at the level of the femoral-femoral bypass and distal control near the profunda, although the profunda was never visualized.Vascular clamps were placed, and heparin was administered.Most of the common femoral artery was resected and replaced with an interposition bypass, using an unspecified 8-millimeter ¿ptfe¿ graft.The graft was sewn to the distal common femoral artery in an end-to-end fashion, using running 4-0 prolene suture, as 5-0 would not penetrate the scarred arterial wall.In the process of sewing in the bypass, an unspecified 4-0 prolene needle broke off in the artery wall and became embedded in the dense scar tissue and could not be removed.Reportedly, the physician could not resect any more of the artery, as they were close to the profunda and the patient had a known occlusion within the superficial femoral artery (sfa); therefore, the user decided to leave the retained 4-0 needle embedded in the arterial wall and marked its location on x-ray, as it could not be felt.Another 4-0 needle was used to complete the anastomosis; however, it kept bending and was difficult to drive through the arterial wall.Per the user, after ¿much struggle¿, the anastomosis was completed, and hemostasis was achieved.The proximal anastomosis was sewn end-to-end with the proximal common femoral artery, using 3-0 prolene suture.Reportedly, the 3-0 needle handled the dense scar tissue ¿a lot¿ better; however, the larger needle was still difficult to sew.Once the anastomosis was completed, blood flow was restored, with a good pulse in the interposition bypass graft.After placing the interposition bypass, the user accessed the ¿hood¿ of the femoral-femoral bypass using an unspecified amplatz wire and 4-french working sheath.The wire was placed through stenotic stents in the left external iliac artery, the sheath was placed into the left iliac system, and a selective left pelvic angiogram was performed, showing severe in-stent restenosis.The restenosis was treated with another manufacturer¿s 7mm x 100mm balloon, with good result.The wire was exchanged and directed into the left to right femoral-femoral bypass.The access was dilated, and a 5-french sheath was placed across the bypass to the right common femoral artery.A selective right lower extremity angiogram was performed, showing a patent right common femoral artery to below-the-knee popliteal artery, with severe in-stent restenosis in the distal end of the right femoral-popliteal bypass near the anastomosis.Single vessel peroneal runoff was noted.The in-stent stenosis was crossed with a glidewire and crossing catheter, and a 0.014-inch wire was placed.The restenosis was treated with balloon angioplasty, using a cook 3mm balloon; however, residual stenosis was noted, so a 4mm cook balloon was used.Final angiography showed approximately 10% residual stenosis; however, the user was satisfied with the result and did not want to treat it more aggressively.The wire and sheath were removed, and the hood of the femoral-femoral bypass was closed with 4-0 prolene suture.Once hemostasis was achieved in the left groin, protamine was administered to reverse heparin.The left groin was irrigated, and the dense layers of scar tissue were closed over the bypass.The skin was closed with nylon sutures, and a sterile dressing was applied.After closing the left groin wound, no flow was noted to the left foot (via doppler).Flow to the right foot was fine.The physician re-opened the left groin incision.A strong pulse was noted in the interposition graft.A micropuncture sheath was placed in the artery and a limited femoral angiogram was performed, showing occlusion of the profunda on the left side.The physician opened the incision further distally and explored the distal profunda, resulting in a significant amount of extra time and effort due to the scar tissue.A right radial arterial line was placed using ultrasound and a micropuncture set, with a good waveform noted.Heparin was administered, and the distal profunda was clamped.A dissection of very friable intima in the main profunda trunk caused the complete occlusion.The distal profunda, beyond the area of dissection, was transected.Ultimately, the distal anastomosis of the interposition graft was resected, the embedded prolene needle was removed, and a ¿jump graft¿ was built from the first 8-millimeters of the ptfe interposition graft to the distal profunda with another 8-millimeter ptfe graft, using 5-0 prolene suture.After flushing and ¿de-airing¿, blood flow to the left foot was restored, with an excellent pulse and doppler flow in the distal profunda.A 5-french sheath was placed retrograde into the left external iliac artery and past the retained segment of the mpis wire and sheath.An amplatz wire was placed, and a self-expanding stent was then placed and post-dilated across the retained piece of the mpis wire and sheath that remained in the left groin, to keep the fragments in place.A final angiogram was performed, including runoff views of the leg.The distal profunda collateralizes and reconstitutes the peroneal and anterior tibial arteries.A chronic occlusion of the left superficial femoral and popliteal arteries was noted.The user was satisfied with the results; therefore, the sheath was removed, and hemostasis was obtained with 4-0 prolene.The left groin was irrigated, hemostasis was confirmed, and protamine was administered to reverse heparin.The groin was closed again, and a sterile dressing was applied.The procedure was prolonged and much longer than anticipated.Blood loss was greater than two liters, and foreign bodies were retained in the patient.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during an unspecified procedure, four micropuncture traditionless stiffened cannula access set¿s outer cannulas/catheters separated inside the patient.An open cut-down procedure was performed to retrieve the separated fragments.Per the reporter, nothing remained in the patient.Additional information was received (b)(6) 2025.The procedure was an angiogram of the leg with angioplasty and stent placement, via intravenous sedation.Per the physician, the case was ¿so incredibly challenging for multiple reasons.¿ local anesthetic was used within the skin and subcutaneous tissues over the left common femoral artery (lcfa).Ultrasound-guided percutaneous access was obtained in the lcfa, and blood return was noted upon insertion of the access needle, prior to wire advancement.Per the physician, the scar tissue in the left groin was so dense from multiple prior surgeries, including a femoral endarterectomy and a left-to-right femoral-femoral bypass, that a micro-sheath would not advance.The physician then used the stiff micropuncture sheath, which went through the scar tissue over the wire after multiple attempts; however, it became stuck in the scar tissue and could not be removed.After multiple attempts to remove the wire and sheath (outer cannula), they broke off together and became embedded in the scar tissue.Per the reporter, approximately one centimeter of the wire remained in the lumen of the artery.The physician then attempted to access the very distal lcfa for sheath placement and retrieval of the retained wire and sheath fragment.Ultrasound-guided access was obtained with a large-bore needle, and an unspecified amplatz wire and an unknown 4-french working sheath were advanced through the dense scar with difficulty.Multiple attempts were made to grasp the tip of the separated wire and sheath with a snare; however, the fragments were too deeply embedded in the scar tissue and could not be pulled out.General anesthesia was then administered.The 4-french working sheath was removed and manual hemostasis was achieved.A cut-down of the left groin was performed, via a vertical incision, in an attempt to remove the separated wire and sheath/outer cannula as well as provide direct access to the artery for the procedure; however, the physician reportedly encountered ¿the most dense rock-hard scar tissue i¿ve (the user) ever encountered.¿ while working down toward the artery, the user found the retained wire and sheath fragments; however, they were so embedded that they could not be pulled out.The user decided to leave the fragments in place to avoid more danger/harm.While ¿working through¿ the scar to get direct open arterial access for the angiogram, bleeding was noted from the distal left common femoral artery; however, the scar tissue was so dense that the physician could not get exposure to the artery for repair.The physician held pressure, and because the case was so challenging, another physician was called to assist with exposure, suctioning, and repair of the artery.Per the physician, once the artery was free from the scar tissue, it ¿basically fell apart¿.A hole was noted in the medial wall of the lcfa where the scar had pulled the artery apart.Per the physician, the artery was so ¿rock hard¿ from scar tissue that it would not hold sutures; therefore, it (the common femoral artery) needed to be replaced.While continuing to hold pressure, the user dissected through the scar tissue, which bent multiple scalpels.Eventually, the user obtained proximal control at the level of the femoral-femoral bypass and distal control near the profunda, although the profunda was never visualized.Vascular clamps were placed, and heparin was administered.Most of the common femoral artery was resected and replaced with an interposition bypass, using an unspecified 8-millimeter ¿ptfe¿ graft.The graft was sewn to the distal common femoral artery in an end-to-end fashion, using running 4-0 prolene suture, as 5-0 would not penetrate the scarred arterial wall.In the process of sewing in the bypass, an unspecified 4-0 prolene needle broke off in the artery wall and became embedded in the dense scar tissue and could not be removed.Reportedly, the physician could not resect any more of the artery, as they were close to the profunda and the patient had a known occlusion within the superficial femoral artery (sfa); therefore, the user decided to leave the retained 4-0 needle embedded in the arterial wall and marked its location on x-ray, as it could not be felt.Another 4-0 needle was used to complete the anastomosis; however, it kept bending and was difficult to drive through the arterial wall.Per the user, after ¿much struggle¿, the anastomosis was completed, and hemostasis was achieved.The proximal anastomosis was sewn end-to-end with the proximal common femoral artery, using 3-0 prolene suture.Reportedly, the 3-0 needle handled the dense scar tissue ¿a lot¿ better; however, the larger needle was still difficult to sew.Once the anastomosis was completed, blood flow was restored, with a good pulse in the interposition bypass graft.After placing the interposition bypass, the user accessed the ¿hood¿ of the femoral-femoral bypass using an unspecified amplatz wire and 4-french working sheath.The wire was placed through stenotic stents in the left external iliac artery, the sheath was placed into the left iliac system, and a selective left pelvic angiogram was performed, showing severe in-stent restenosis.The restenosis was treated with another manufacturer¿s 7mm x 100mm balloon, with good result.The wire was exchanged and directed into the left to right femoral-femoral bypass.The access was dilated, and a 5-french sheath was placed across the bypass to the right common femoral artery.A selective right lower extremity angiogram was performed, showing a patent right common femoral artery to below-the-knee popliteal artery, with severe in-stent restenosis in the distal end of the right femoral-popliteal bypass near the anastomosis.Single vessel peroneal runoff was noted.The in-stent stenosis was crossed with a glidewire and crossing catheter, and a 0.014-inch wire was placed.The restenosis was treated with balloon angioplasty, using a cook 3mm balloon; however, residual stenosis was noted, so a 4mm cook balloon was used.Final angiography showed approximately 10% residual stenosis; however, the user was satisfied with the result and did not want to treat it more aggressively.The wire and sheath were removed, and the hood of the femoral-femoral bypass was closed with 4-0 prolene suture.Once hemostasis was achieved in the left groin, protamine was administered to reverse heparin.The left groin was irrigated, and the dense layers of scar tissue were closed over the bypass.The skin was closed with nylon sutures, and a sterile dressing was applied.After closing the left groin wound, no flow was noted to the left foot (via doppler).Flow to the right foot was fine.The physician re-opened the left groin incision.A strong pulse was noted in the interposition graft.A micropuncture sheath was placed in the artery and a limited femoral angiogram was performed, showing occlusion of the profunda on the left side.The physician opened the incision further distally and explored the distal profunda, resulting in a significant amount of extra time and effort due to the scar tissue.A right radial arterial line was placed using ultrasound and a micropuncture set, with a good waveform noted.Heparin was administered, and the distal profunda was clamped.A dissection of very friable intima in the main profunda trunk caused the complete occlusion.The distal profunda, beyond the area of dissection, was transected.Ultimately, the distal anastomosis of the interposition graft was resected, the embedded prolene needle was removed, and a ¿jump graft¿ was built from the first 8-millimeters of the ptfe interposition graft to the distal profunda with another 8-millimeter ptfe graft, using 5-0 prolene suture.After flushing and ¿de-airing¿, blood flow to the left foot was restored, with an excellent pulse and doppler flow in the distal profunda.A 5-french sheath was placed retrograde into the left external iliac artery and past the retained segment of the mpis wire and sheath.An amplatz wire was placed, and a self-expanding stent was then placed and post-dilated across the retained piece of the mpis wire and sheath that remained in the left groin, to keep the fragments in place.A final angiogram was performed, including runoff views of the leg.The distal profunda collateralizes and reconstitutes the peroneal and anterior tibial arteries.A chronic occlusion of the left superficial femoral and popliteal arteries was noted.The user was satisfied with the results; therefore, the sheath was removed, and hemostasis was obtained with 4-0 prolene.The left groin was irrigated, hemostasis was confirmed, and protamine was administered to reverse heparin.The groin was closed again, and a sterile dressing was applied.The procedure was prolonged and much longer than anticipated.Blood loss was greater than two liters, and foreign bodies were retained in the patient.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint devices was also conducted.The customer returned four used devices to cook for investigation.Three of the used inner cannulas were bowed and one was wavy.One of the used outer cannulas was not damaged, one was bowed, one was separated just below the hub, and one was separated into three segments.The wires were not returned.The customer also returned three sealed/unused devices.The sealed devices were opened and visually inspected.No damage was noted to the sealed/unused devices.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the final or sub-assembly lots.A review of complaint history found no additional complaints for this lot number.The product ifu cautions ¿when inserting, manipulating or withdrawing a device through an introducer, always maintain introducer position¿ and ¿do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt¿.Wire or catheter embolism is listed as a potential adverse event.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned devices suggests that there is evidence the devices were manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s extremely scarred anatomy contributed to this event, as even scalpels bent while trying to dissect through the scarred tissues.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
MICROPUNCTURE TRANSITIONLESS STIFFENED CANNULA ACCESS SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key21928655
Report Number1820334-2025-00458
Device Sequence Number9086173
Product Code DYB
UDI-Device Identifier00827002480032
UDI-Public(01)00827002480032(17)280116(10)16422896
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K240589
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG48003
Device Catalogue NumberMPIS-401-10.0-SC-NT-SST
Device Lot Number16422896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Supplement Date Received by Manufacturer05/20/2025
08/25/2025
Initial Report FDA Received Date04/29/2025
Supplement Report FDA Received Date06/10/2025
08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014" GRAND SLAM WIRE; 4.0 PROLENE; 7MM X 10MM MUSTANG BALLOON; 8MM X 40MM EV3 EVERFLEX STENT; COOK 3MM X 80MM LP BALLOON; COOK 4MM X 40MM LP BALLOON; GLIDEWIRE; QUICK CROSS CATHETER
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown